What happens when you go off the pill?

pill
pill 

Many women have questions and concerns about what happens when you stop birth control pills, from acne to abdominal cramps, weight gain to the lack of a period. Here are some answers to common queries.

First of all, a quick review. The birth control pill works by preventing ovulation. Once you stop taking the pill, the hormones will be excreted from your body quickly, usually within a couple of days, which is why women who miss a couple days of pills on birth control have a chance of ovulating and getting pregnant. It does not matter how long you were on the pill, your body will still be rid of the hormones within a couple of days. Once the hormones are out of your system, the body will begin to start producing hormones to initiate menstrual cycles. And then what?

Periods after the pill

Some women will begin to ovulate in a couple of weeks, but for other women it may take several months to begin to ovulate. Generally speaking, your body should be back to "normal menstruation mode" within two to three months after stopping the pill.

It is important to emphasise that if you had problems with ovulation prior to starting the pill, you may continue to have irregular ovulation/periods after stopping the pill.

Most women with normal ovulation/periods prior to starting the pill will continue to have normal ovulation/periods after stopping the pill, but some who had regular periods before can go on to have irregular ovulation. The key point here is that everyone's experience with ovulation/periods after stopping the pill is different!

One of the specific questions we received was whether or not it is normal to have one's period come late after stopping the pill.

There is a condition called post-pill amenorrhea (or lack of menstruation) that can occur after stopping the birth control pill. According to the Mayo Clinic, the reason for lack of menstruation in these women is that the body is just taking longer to produce the hormones necessary for ovulation and menstruation.

If you still haven't had a period after three months, they recommend taking a pregnancy test, as some women ovulate right after stopping the pill without knowing it and are pregnant without ever getting a period. It would be prudent to also schedule an appointment with either your primary care physician or gynaecologist for evaluation.

Advertisement

Skin problems

Many women take certain birth control pills to regulate their acne, and are worried about what will happen once they go off the medication.

Once you stop using birth control, you may notice an increase in acne on your face or on other parts of your body. When your body's hormone levels regulate again, the acne can subside in some cases. It’s hard to predict if one's acne will return after discontinuation of the pill and unfortunately, there is not much that can be done about preventing the return of acne should it happen.

My only advice is to use good face-washing hygiene and consider seeing a dermatologist if your acne returns and is bothersome. Women who aren’t on birth control may not be able to take certain acne medications as they can be harmful to a baby should she get pregnant.

Weight gain and PMS

Some women worry about weight gain or increased premenstrual symptoms after stopping the pill. It has been shown that birth control pills that are higher in oestrogen may cause weight gain and water retention. Therefore, your body may adjust after stopping the pill, and some weight loss may occur due to a decrease in water retention. However, some women do report weight gain after stopping the pill.

It’s hard to determine whether a woman will gain, lose, or maintain weight after stopping the pill. The most important steps are to continue a healthy, balanced diet, and to stay active with exercise and fitness. Many birth control pills are designed especially to help treat exaggerated premenstrual syndromes or, in certain women, pre-menstrual dysphoric disorder. As a result, some women will notice increased breast tenderness and other premenstrual symptoms such as nausea, headaches and fluctuating emotions.

Cramps and pain

Another reader asked about lower abdominal pain (in the area where she normally got menstrual cramps), which set in about two weeks after discontinuing birth control pills. Lower abdominal pain/pelvic pain can represent many, many things.

Without knowing any further information that would be helpful, my first impression is that she could be experiencing mittelschmerz. This is pain with ovulation that can feel like a dull ache or cramp, or a sharp sudden pain, typically on one side. Approximately one in five women experience this ovulation discomfort. The exact cause of mittelschmerz is unknown but it’s thought to either be due to stretching of the surface of the ovary when the egg is released or blood/fluid released by the ruptured egg, which can irritate the lining of your abdomen.

In this case, you would be advised to see your GP or gynaecologist, as more information (including a history and physical exam) is needed to make sure that nothing else could be causing this abdominal/pelvic pain.